Hail, Webster
- When
- June 1, 5:39 PM CST
- Where
- Webster County, 1.73 mi ENE of Guide Rock
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.090, -98.300
A surface cold front draped across the region, aided by an upper level disturbance crossing overhead, provided a focus for afternoon and evening thunderstorms development across portions of South Central Nebraska. Available shear and instability allowed for some thunderstorms to become strong, with penny to nickel size hail reported, causing crop damage across Fillmore and Thayer Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface cold front draped across the region, aided by an upper level disturbance crossing overhead, provided a focus for afternoon and evening thunderstorms development across portions of South Central Nebraska. Available shear and instability allowed for some thunderstorms to become strong, with penny to nickel size hail reported, causing crop damage across Fillmore and Thayer Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 2:26 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT MON JUN 1 2009
.SHORT TERM...NOW THROUGH 12Z TUESDAY. UPPER LEVEL JET STILL REMAINS
TO THE NORTH OF THE CWA AND SHOULD REMAIN TO THE NORTH. A MID LEVEL
WAVE IS MOVING OUT OF THE ROCKIES AND INTO THE CENTRAL/SOUTHERN
PLAINS. A SURFACE BOUNDARY ORIENTED EAST TO WEST HAS SHIFTED SOUTH
THROUGH NEBRASKA AND HAS HOOKED UP WITH A NORTH NORTHEAST TO SOUTH
SOUTHWEST SURFACE TROUGH IN WESTERN KANSAS. WE HAVE ENDED UP WITH A
NEARLY STATIONARY BOUNDARY FROM NEAR HEBRON...CURVING SOUTH TO NEAR
STOCKTON.
WITH INCREASING LOW LEVEL MOISTURE...INSTABILITY...AND THE
DECREASING STRENGTH OF A CAP ALONG WITH THE MID-LEVEL WAVE MOVING IN
...WE SHOULD SEE CONVECTION FIRE ALONG THIS BOUNDARY LATE THIS
AFTERNOON INTO THE EVENING. STILL COULD HAVE LARGE HAIL AND DAMAGING
WIND WITH SUFFICIENT SHEAR AND INSTABILITY ALONG AND JUST NORTH OF
THE BOUNDARY. COULD HAVE ENOUGH SHEAR TO SPAWN AN ISOLATED TORNADO
AS WELL NEAR AND JUST NORTH OF THE BOUNDARY FOR LATE
AFTERNOON/EVENING. WE DO HAVE A SHOT AT ELEVATED CONVECTION IN THE
NORTHERN CWA NEAR THE 850 MB BOUNDARY AND IT HAS ALREADY GOTTEN
STARTED IN SOME AREAS IN OUR NORTH. THE CHANCE OF SEVERE WEATHER IS
SUBSTANTIALLY LESS THAN IT WOULD BE NEARER THE SURFACE BOUNDARY TO
THE SOUTH. THIS COULD HOWEVER SET OFF SOME OUTFLOW BOUNDARY
INTERACTION...AND WE COULD END UP WITH QUITE A BIT OF PRECIPITATION
ACROSS THE CWA.
WITH HIGH PW VALUES AND MOISTURE FLUX...I SUSPECT THAT THE
DEVELOPING LOW-LEVEL JET TONIGHT WITH A NOSE NEAR THE PROXIMITY OF
THE SURFACE BOUNDARY WILL ENHANCE OUR CHANCE OF MULTIPLE
THUNDERSTORM COMPLEXES TRAINING OVER THE SAME NARROW CORRIDOR. WITH
SOME BASINS BELOW 2 INCHES FOR THREE HOUR GUIDANCE...I FELT THAT IT
WAS PRUDENT TO ISSUE A FLASH FLOOD WATCH ALONG AND JUST NORTH OF
THIS BOUNDARY FOR TONIGHT.
.LONG TERM...12Z TUESDAY THROUGH MONDAY. MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES THROUGH THE ENTIRE PERIOD.
STARTING OFF THE LONG TERM PERIOD...EXPECTING THE WET CONDITIONS TO
BE ONGOING...WITH MODELS CONTINUING TO SHOW INCREASED LIFT ACROSS
THE AREA ASSOCIATED WITH THE MAIN SHORTWAVE TROUGH WHICH REMAINS TO
THE WEST OVER THE HIGH PLAINS AT 12Z TUESDAY. MAIN AREA OF
PRECIPITATION LOOKS TO START THE DAY OFF IMPACTING THE NORTHERN HALF
OF THE CWA...CLOSER TO THE H85 FRONTAL BOUNDARY...AS THE SFC FRONT A
BIT FURTHER SOUTH NEAR THE IA/MO/NE/KS BORDERS. WITH PRECIP IN THE
AREA...PLENTY OF CLOUD COVER...AND COOLER AIR ADVECTING IN BEHIND
THE SFC FRONT...HIGH TEMPS A LITTLE TRICKY...BUT EXPECTED MOST AREAS
IN THE CWA TO STRUGGLE TO GET MUCH ABOVE THE 60 DEGREE MARK. KEPT
IN LINGERING POPS IN TUESDAY EVENING...ESP ACROSS THE SOUTHERN HALF
OF THE CWA...AS THIS UPPER LEVEL SHORTWAVE TROUGH IS REALLY SLOW TO
MOVE OUT OF THE PLAINS. REALLY DROPPED THEM OFF AFTER
MIDNIGHT...WITH ONLY SLGHTS/LOW CHANCE POPS ACROSS THE KS COUNTIES.
AS WE GET INTO THE MIDDLE PART OF THE WORK WEEK...LOOKING TO BE A
FAIRLY PLEASANT PERIOD ACROSS THE CWA. IN THE UPPER LEVELS...THE
TROUGH CONTINUES TO SHIFT OFF TOWARDS THE EAST...AND A RIDGE BEGINS
TO BUILD OVER THE ROCKIES AS A STRONGER LOW PRESSURE SYSTEM SPINS
JUST OFF THE WEST COAST. THIS LEAVES THE CENTRAL CONUS UNDER
NORTHWESTERLY FLOW...WITHOUT ANY SIGNIFICANT DISTURBANCES CROSSING
THROUGH. AT THE SFC...HIGH PRESSURE IS THE DOMINANT FEATURE AS IT
CONTINUES TO SHIFT SOUTH BEHIND THE FRONTAL BOUNDARY...SETTLING IN
ACROSS THE CWA INTO THE FIRST PART OF THE DAY ON THURSDAY. THE CWA
SEES A BREAK FROM THE RECENT WARM TEMPERATURES...WITH HIGHS ON
WEDNESDAY EXPECTED TO TOP OUT NEAR THE 70 DEGREE MARK. WARMER TEMPS
ON THURSDAY AS THE SFC HIGH SLIDES EAST AND THE UPPER LEVEL RIDGE
SHIFTS IN CLOSER TO THE CWA...REACHING INTO THE MID/UPPER 70S.
FOR THE END OF THE WEEK THROUGH THE WEEKEND...THIS TIMEFRAME MARKED
BY MULTIPLE PRECIPITATION CHANCES. THE UPPER LEVEL RIDGE OVER THE
ROCKIES BREAKS DOWN AS ENERGY SHIFTS SOUTHEAST OUT OF CANADA AND THE
MAIN LOW PRESSURE SYSTEM SHIFTS ONTO THE WEST COAST. PRECIPITATION
CHANCES ON FRIDAY TIED TO THE SHORTWAVE SHIFTING SOUTHEAST OUT OF
CANADA...WHERE PRECIPITATION CHANCES THROUGH THE WEEKEND ASSOCIATED
WITH ENERGY BEING EJECTED OUT AHEAD AND THE EVENTUAL PASSAGE OF THE
WEST COAST SYSTEM. DID UP POPS FOR THURS NIGHT...AND FRI NIGHT
THROUGH SAT NIGHT WITH MODELS BEING IN DECENT AGREEMENT WITH
TIMING/LOCATION OF THE BEST FORCING AND QPF. TEMPS A LITTLE TRICKY
WITH SFC BOUNDARIES SHIFTING INTO THE CWA...BUT EXPECTING AN OVERALL
WARMING TREND WITH HIGHS GENERALLY IN THE MID 70S TO MID 80S.
DECIDED TO KEEP MONDAY DRY FOR NOW...BUT CONFIDENCE NOT HIGH IN
WHETHER THIS SYSTEM SHIFTS OUT OF THE AREA BY THEN.
&&
.AVIATION...18Z KGRI TAF. LOW CONFIDENCE WITH THIS FORECAST. THE
CHANCE OF RAIN HINGES ON WHERE THE MAIN SURFACE BOUNDARY WILL BE
WHEN STORMS INITIATE ALONG IT LATE AFTERNOON/EVENING. RIGHT NOW IT
LOOKS LIKE IT WILL BE FAR ENOUGH SOUTH THAT KGRI WILL HAVE TO WAIT
FOR ELEVATED CONVECTION TO DEVELOP AND MOVE FARTHER TO THE NORTH.
HAVE PUT THE BEST CHANCE OF THUNDERSTORMS IN THE EVENING...THEN
STRATIFORM RAIN POSSIBLE FOR AWHILE INTO THE OVERNIGHT BEFORE
ENDING...LEAVING A LOW-LEVEL CU DECK IN THE WAKE. TRICKY SITUATION
HERE...AND WILL PROBABLY NEED TO SEND UPDATES TONIGHT AS THE
SITUATION DEVELOPS. ALSO A POSSIBILITY OF SOME SEVERE WEATHER
WITH SOME STORMS...WITH HAIL TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS BEING THE PRIMARY THREATS THIS EVENING.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR NEZ049-063-064-072>077-082>087.
KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR KSZ005-006-017.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 415 PM CDT MON JUN 1 2009 KSZ005>007-017>019-NEZ049-063-064-072>077-082>087-021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 415 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ROUGHLY SOUTH OF A LINE FROM ELWOOD TO HASTINGS TO OSCEOLA AND FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR THIS AFTERNOON AND EVENING. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN AND NEAR THE WATCH. AN ISOLATED TORNADO IS ALSO POSSIBLE. PLEASE SEE THE SEVERE THUNDERSTORM WATCH PRODUCT FOR THE MOST CURRENT INFORMATION ON WHERE THE SEVERE THUNDERSTORM WATCH IS IN EFFECT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR TONIGHT. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR THE MOST CURRENT INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE ALSO IN THE FORECAST FOR MOST OF THE AREA FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>048-060>062-021200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL- 415 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTH OF A LINE FROM ELWOOD TO HASTINGS TO OSCEOLA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. LOCALIZED FLOODING IS POSSIBLE THROUGH THE NIGHT. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE ALSO IN THE FORECAST FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 524 PM CDT MON JUN 1 2009 NEZ086-087-012300- NUCKOLLS-THAYER- 524 PM CDT MON JUN 1 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHESTER...OR 32 MILES NORTH OF CONCORDIA...AND MOVING NORTH AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... DESHLER BY 540 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4012 9785 4018 9753 4000 9757 4000 9791 TIME...MOT...LOC 2224Z 199DEG 14KT 4004 9762
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 5 E WEBBER 39.93N 97.94W
06/01/2009 E1.00 INCH JEWELL KS NWS EMPLOYEE
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 SE WEBBER 39.91N 98.01W
06/01/2009 E1.75 INCH JEWELL KS TRAINED SPOTTER
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 N BURR OAK 39.94N 98.30W
06/01/2009 E1.00 INCH JEWELL KS PUBLIC
ACCOMPANIED BY 60 MPH WINDS AND HEAVY RAIN.
&&
SCHLEIFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
617 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 N SUPERIOR 40.04N 98.07W
06/01/2009 E0.50 INCH NUCKOLLS NE NWS EMPLOYEE
&&
NWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 631 PM CDT MON JUN 1 2009 NEZ077-020000- FILLMORE- 631 PM CDT MON JUN 1 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OHIOWA...OR 31 MILES SOUTH OF YORK...AND MOVING NORTH AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL FILLMORE COUNTY BY 640 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LAT...LON 4055 9759 4054 9740 4036 9744 4037 9762 TIME...MOT...LOC 2332Z 192DEG 12KT 4044 9751
The Grand Island radar (KUEX), 28 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181706, 181708, 181710.